Tornado, Mitchell
- When
- June 11, 4:17 PM CST to 4:33 PM CST
- Where
- Mitchell County, 4 mi SE of New Haven
- Rating
- F1
- Path length
- 4 mi
- Path width
- 60 yd
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.250, -92.600
A small but intense supercell thunderstorm produced three tornadoes in northeast Iowa. The first tornado touched down about 4 miles southeast of New Haven (Mitchell County), south of 320th Street and between Walnut and Windfall Avenue.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A small but intense supercell thunderstorm produced three tornadoes in northeast Iowa. The first tornado touched down about 4 miles southeast of New Haven (Mitchell County), south of 320th Street and between Walnut and Windfall Avenue. It tracked north, primarily in open fields, and lifted between 350th and 360th Street east of New Haven, or just west of Windfall Avenue. The tornado was rated an F1.The second tornado touched down just east of the Mitchell-Howard County line, about 4 miles south of Riceville (Howard County), and also moved straight north. It downed a few trees, but primarily crossed open fields until it reached the southeast side of Riceville. It damaged a few sheds and buildings in Riceville, with mainly tin roofing material and siding blown off. The tornado lifted in Riceville and was rated an F0.The third and most significant tornado formed about 2 miles north of Riceville, again just east of the Mitchell-Howard County line. The tornado tracked north, just east of the county line or Addison Avenue. It grew in strength and at one point was approximately 150 yards wide, hitting several homes and farms (F2 damage). One home lost the roof and all buildings. The tornado was so close to the county line that debris was thrown across Addison Avenue into Mitchell County at times. The dirt and young crops were scoured by the tornado. The tornado crossed into Minnesota just southwest of Le Roy (Mower County), hitting a home directly on the state line. The home, which was built in1900, and several buildings on the lot, were completely demolished (F3 damage).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 1:40 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO IN COUNTY LISTING AT BOTTOM NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT FRI JUN 11 2004 .SHORT TERM...THROUGH MONDAY FORECAST FOCUS IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT. AT 18Z...SURFACE MAP HAS TRIPLE POINT LOW OVER WEST CENTRAL IA WITH A WARM FRONT EXTENDING EAST ACROSS CENTRAL IA AND NORTHERN IL. VISIBLE IMAGERY AND SURFACE OBSERVATIONS SHOWING STRATUS CONTINUING TO COVER MUCH OF THE AREA NORTH OF THE WARM FRONT WHILE TEMPERATURES RANGED FROM THE MID 50S ACROSS NORTH CENTRAL WI...TO LOWER 70S ACROSS SOUTHEAST MN AND NORTHEAST IA IN THE PARTIAL CLEARING. ALONG AND SOUTH OF THE FRONT...S-N ORIENTED CU STREETS ACROSS IA DEPICTING INCREASING MOISTURE ADVECTION AND INSTABILITY. RADAR MOSAIC CURRENTLY SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS NORTHWESTERN IA. 12Z 11JUN04 GFS AND ETA IN FAIRLY GOOD AGREEMENT ON TIMING AND INTENSITY OF INCOMING SHORTWAVE TONIGHT. BOTH ALSO IN AGREEMENT WITH DEVELOPMENT AND MOVEMENT OF MCS. BOTH REMAIN IN DECENT AGREEMENT THROUGH SUNDAY. TRIPLE POINT EDGES EAST THIS EVENING BRINGING WARM SECTOR ACROSS FAR SOUTHERN AND WESTERN COUNTIES. MLCAPES BUILDING INTO THE 4000-4500J/KG RANGE SOUTH OF A LINE FROM ROCHESTER MN TO RICHLAND CENTER THROUGH EARLY EVENING HOURS. WITH 0-6KM SHEAR AROUND 45KT AND EHIS IN THE 5.5-6.0 M2/S2...STAGE LOOKS SET FOR SEVERE WEATHER EVENT THIS EVENING MAINLY WEST OF THE RIVER WITH POSSIBILITY OF TORNADIC SUPERCELLS ALONG THE FRONT. FURTHER NORTH AND EAST...LOOKS LIKE EVOLUTION INTO AN MCS WITH SOME LARGE HAIL AND DAMAGING WIND. AS FAR AS RAINFALL IS CONCERNED... BELIEVE THERE WILL WIDESPREAD 0.50-1.00 WITH LOCALLY HIGHER AMOUNTS ASSOCIATED WITH HP SUPERCELLS AND MCS. BASED ON THIS AND SATURATED GROUND...WE WILL BE HOISTING A FLOOD WATCH FOR TONIGHT. SYSTEM DEPARTS TO THE EAST SATURDAY MORNING AS A WEAK AREA OF HIGH PRESSURE WORKS INTO THE AREA FROM IA. THIS SHOULD PRODUCE PLEASANT CONDITIONS UNDER PARTLY SUNNY SKIES. QUIET WEATHER SHORT LIVED AS MEAN CYCLONIC FLOW ACROSS UPPER MIDWEST EJECTS ANOTHER WEAK SHORTWAVE TROUGH FROM THE PLAINS INTO OUR AREA BY SATURDAY NIGHT FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. BOTH GFS AND ETA SHOW MAIN MCS AND HEAVIEST RAINFALL REMAINING SOUTH OF OUR AREA. WILL KEEP MEDIUM POPS IN ON SUNDAY AS ANOTHER SHORTWAVE TROUGH SWINGS SOUTHEAST INTO THE AREA. SHOWERS AND THUNDERSTORMS DEPART AREA BY LATE SUNDAY EVENING. MONDAY MORNING APPEARS TO BE QUIET AT THIS POINT UNDER INFLUENCE OF SURFACE HIGH PRESSURE. BUT HIGH SLIPS OFF TO EAST AS SHORTWAVE TROUGH APPROACHES FROM NORTHERN PLAINS BY AFTERNOON. THIS PUTS AREA IN DECENT ISENTROPIC LIFT FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .LONG TERM...TUESDAY NIGHT THROUGH FRIDAY NORTHWEST FLOW PATTERN WILL DOMINATE THROUGH THE PERIOD. ALL IN ALL...LOOKS LIKE A SLIGHTLY DRIER PATTERN WITH ONLY SMALL CHANCES OF RAIN ACROSS THE AREA TUESDAY AND ACROSS THE NORTH ON WEDNESDAY. && .ARX...WATCHES/WARNING/ADVISORIES... IA...FLOOD WATCH TONIGHT...IAZ008>011-018-019-029-030. MN...FLOOD WATCH TONIGHT...MNZ079-086>088-094>096. WI...FLOOD WATCH TONIGHT...WIZ032>034-041>044-053>055-061. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 349 PM CDT FRI JUN 11 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-061-121100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK- 349 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY REMAINS FROM EXTREME SOUTHWEST MINNESOTA INTO NORTHEAST IOWA WITH THUNDERSTORMS DEVELOPING ALONG IT AT MID AFTERNOON. THIS AREA...INCLUDING AREAS ALONG AND WEST OF HIGHWAY 63 IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD BE THE MOST FAVORABLE LOCATION FOR ANY SUPERCELLS AND POSSIBLE TORNADO DEVELOPMENT INTO THE EVENING HOURS. OTHERWISE AS STORMS MOVE NORTH AND EAST OF THIS AREA THE THREAT IS LIMITED MORE TO LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT TIME IS THROUGH 10 PM. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN. WITH THE SOIL IN MOST AREAS SATURATED AND RIVERS RUNNING HIGH...ADDITIONAL FLOODING WILL HAVE TO BE MONITORED AS WELL. A FLOOD WATCH IS IN EFFECT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK. THE STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. MONITOR LOCAL CONDITIONS CLOSELY. WHEN STORMS APPROACH YOUR AREA...DEPLOY SPOTTERS AHEAD OF TIME. RAINFALL REPORTS AND FLOODING CONDITIONS ARE ALSO NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-121100- ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND- TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 349 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND CENTRAL AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY FROM SOUTHWEST MINNESOTA INTO NORTHEAST IOWA WILL HELP TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS HEADING INTO THE EVENING HOURS. INITIAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND LARGE HAIL...BUT ARE EXPECTED TO TURN INTO A DAMAGING WIND THREAT AS THEY MIGRATE EAST AND CROSS INTO WISCONSIN. THE MOST LIKELY SEVERE WEATHER TIME WILL BE BETWEEN 6 PM AND 11 PM TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK. THE STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING. WHEN A WATCH IS ISSUED...MONITOR CONDITIONS CLOSELY AND DEPLOY SPOTTERS BEFORE STORMS MOVE INTO YOUR AREA. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
3 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409473, 5409474, 5409475.